T Nation

Just out of the hospital...

I just got out of the hospital and noticed a severe drop in my strength. I was there about a month or so. I was taking at most 60 mg of Prednisone during my stay (I am still tapering off and currently at 15mg/day by pill) I think the Prednisone did me in. I was also on AntiHistamine IV and pills (Benedryl). I had an allergic reaction to something that nearly put me out - permanently! On my return to the gym I was really shakey and not nearly as strong. Any advice or recommendations? Any body know when I should be able to get back to wear I was in strength? Anybody know why I lost all that strength and got really shakey? I figured it was the Prednisone, a corticosteroid.

You’re right it’s most likely the pred that did you in. Even the 15 mg a day that you’re on now is probably enough to drastically effect your training. The best thing to do is take your time and build your strength back up with patience while continuing to taper off the medication.

I assume that “in the hospital for a month” basically means bed rest for a month. No wonder you’re shaky. Can you say atrophy? Even if the Prednisone is partially to blame, just the bed rest would do a lot. Don’t worry, it’ll come back fast. Don’t even think about comparing the weight you’re going to start at to where you were before the hospital stay – too depressing. Just start from where ever you are and concentrate on progressing. Pretty soon you’ll find that you’ve surpassed your previous best.